Indiana, 2003

Flash Flooding in Indiana, May 10, 2003

May 10, 2003 · NWS IND · 13 events in 13 counties and zones

Slow moving and heavy precipitation supercells dumped heavy rain across much of Central Indiana causing flash flooding.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Slow moving and heavy precipitation supercells dumped heavy rain across much of Central Indiana causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 10, 2:30 AM EST, 8 hours 23 minutes earlier.

Area forecast discussion, May 10, 2:30 AM EST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST SAT MAY 10 2003

SVR POTENTIAL AGAIN A CONCERN TODAY AND TNGT AS STG CD FNT IS FINALLY
POISED TO SWEEP THROUGH THE MSP AND OH VLYS.

KIND-88D PIX WERE SHOWING CLASSIC SUPERCELL MOVING ACRS OUR FAR SRN
FA EARLY THIS AM WITH BASEBALL SIZE HAIL REPORTED ACRS MARTIN COUNTY.
OTHER STG STORMS WERE MOVING INTO OUR NWRN COUNTIES ATTM. LATEST SFC
ANLYS HAD AN OCCLUDED FNT FM LK MI TO THE NRN PLAINS WITH A WARM FNT
EXTENDING FM THE TRIPLE PT SE ACRS XTRM NERN INDIANA AND INTO NRN WV
AND A CD FNT FM SRN LK MI THROUGH NCNTRL MO AND INTO NRN OK.
FINALLY...DRY LINE EXTENDED FM A WV ALONG THE FNT ACRS NRN OK TO
WCNTRL TX. UPR FLOW FEATURED FAST SW FLOW ACRS THE FA WITH AN
SEPARATE UPR LOWS ACRS NRN MN AND NWRN CO.

MODELS AGREE ON LIFTING ERN OK S/W NE INTO SWRN PARTS OF THE FA BY
12Z THIS MRNG AND INTO IWXS AREA BY 18Z. MEANWHILE...S/W ROUNDING
THE BASE OF THE CO UPR LOW TO MOVE INTO THE SRN PLAINS THIS DEEPENING
THE SFC LOW THERE. SHARP UPR TROF THEN PUSHES THE CD FNT ACRS THE FA
OVRNGT TNGT. PREFER SLOWER ETA AS SUPPORTED BY UKMET AND CANADIAN PER
THE PMDHMD. FA IN MODERATE RISK TODAY. BELIEVE THE ACTIVITY SHOULD BE
WEAKENING THIS MRNG PER MODEL INSTABILITY PROGS AND ATMS SHOULD
RELOAD INVOF THE DEEPENING SFC LOW IN THE KC AREA THIS AFTERNOON.
MODELS SHOW CAPES TO 1500 J/KG TNGT AS FNT APROACHES COMBINED WITH
ELONGATED AND STG UVM FIELD AND STG 40-50 KT SHEAR WITH SOME VEERING.
AGREE WITH SPC MOD RISK WITH WIND DAMAGE EXPECTED TO BE THE MAIN
THREAT BUT HAIL AND SHORT-LIVED TORNADOES ALSO PSBL. LATEST 3 HR FFG
VALUES ARE VERY LOW LESS THAN AN INCH IN PLACES AND PRECIP H20 VALUES
GREATER THAN 1.5 INCHES. SO...WL ISSUE FLOOD WATCH FOR TODAY AND
TNGT. BIG CHANGE FINALLY COMES IN THE WAKE OF THE DEPARTING CD FNT
WITH MUCH COOLER TEMPS. SUNDAY SHOULD ALSO BE RATHER BREEZY WITH STG
GRADIENT AS SFC LOW LIFTS NE INTO ONT BY SUN NGT. CU DEVELOPMENT
PROGS INDICATING LOTS OF CU AROUND ON SUNDAY AND MODELS BRING
WRAPAROUND AND SMALL RW CHC TO NRN ZONES SUN NGT. THUS...WL KEEP
SMALL POPS GOING N.

MOS REMARKABLY CLOSE AND APPEARS TO HANDLE THE CHANGE IN AIRMASSES
QUITE WELL.

.IND...FLOOD WATCH TODAY AND TNGT.

KOCH
Hazardous weather outlook, May 10, 5:18 AM EST, 5 hours 35 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
518 AM EST SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
INDIANA TODAY AND TONIGHT. THE BEST CHANCE WILL BE LATE TONIGHT AS A
SQUALL LINE IS EXPECTED TO MOVE THROUGH. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN SEVERE THREAT...BUT ISOLATED SHORT-LIVED
TORNADOES CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TODAY. THERE IS A BETTER CHANCE THEY WILL BE
NEEDED TONIGHT...HOWEVER.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Local storm report, May 10, 10:03 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1003 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 AM    MARSHALL                  IL   0.75 IN HAIL
05/10/03   CLARK

RK
Local storm report, May 10, 10:13 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1013 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    MARSHALL                  IL   0.75 IN HAIL
05/10/03   CLARK

0952 AM    5 SW RUSSELLVILLE         IL   0 MPH WIND GUST
05/10/03   LAWRENCE                       HIGH WIND HEAVY HAIL

0952 AM    CLINTON                   IA   WIND DAMAGE
05/10/03   CLINTON                        TREES DOWN

1005 AM    GREENCASTLE               IN   0.75 IN HAIL
05/10/03   PUTNAM

RK
Local storm report, May 10, 10:28 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1028 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 AM    GREENCASTLE               IN   1.00 IN HAIL
05/10/03   PUTNAM

1023 AM    5 S JUDSON                IN   FX TORNADO
05/10/03   PARKE                          TORNADO NEAR BELLMORE
                                          MOVING EAST

RK
Local storm report, May 10, 10:44 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1044 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    RUSSELLVILLE              IN   0.25 IN HAIL
05/10/03   PUTNAM

1025 AM    4 E MARSHALL              IN   0 MPH WIND GUST
05/10/03   PARKE                          40-60 MPH

1044 AM    CRAWFORDSVILLE            IN   1.00 IN HAIL
05/10/03   MONTGOMERY

RK

The radar

The Indianapolis radar (KIND), 49 km away, was scanning. The volume nearest the first event began at 15:54 UTC.

Open the radar archive at this moment

Event by event

13 flash flood. Local standard time, as filed.

Flash Flood, Putnam

When
May 10, 10:53 AM EST to 12:00 PM EST
Where
Putnam County, Cloverdale
Reported by
LAW ENFORCEMENT
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Flash Flood, Parke

When
May 10, 11:10 AM EST to 12:00 PM EST
Where
Parke County, Rockville
Reported by
LAW ENFORCEMENT
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flash Flood, Montgomery

When
May 10, 11:30 AM EST to 1:00 PM EST
Where
Montgomery County, Crawfordsville
Reported by
LAW ENFORCEMENT
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Flash Flood, Hendricks

When
May 10, 11:40 AM EST to 12:30 PM EST
Where
Hendricks County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Flash Flood, Vigo

When
May 10, 11:48 AM EST to 12:30 PM EST
Where
Vigo County, Terre Haute
Reported by
LAW ENFORCEMENT
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Flash Flood, Vermillion

When
May 10, 12:00 PM EST to 1:00 PM EST
Where
Vermillion County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flash Flood, Boone

When
May 10, 12:00 PM EST to 1:00 PM EST
Where
Boone County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Flash Flood, Delaware

When
May 10, 12:25 PM EST to 2:00 PM EST
Where
Delaware County, Muncie
Reported by
LAW ENFORCEMENT
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Flash Flood, Marion

When
May 10, 12:30 PM EST to 1:00 PM EST
Where
Marion County, Indianapolis
Reported by
LAW ENFORCEMENT
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Flash Flood, Hamilton

When
May 10, 1:00 PM EST to 1:30 PM EST
Where
Hamilton County, Noblesville
Reported by
LAW ENFORCEMENT
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Flash Flood, Henry

When
May 10, 1:05 PM EST to 2:00 PM EST
Where
Henry County, New Castle
Reported by
LAW ENFORCEMENT
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Flash Flood, Hancock

When
May 10, 1:15 PM EST to 3:00 PM EST
Where
Hancock County, 5 mi SE of Greenfield
Reported by
LAW ENFORCEMENT
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Flash Flood, Madison

When
May 10, 2:00 PM EST to 3:00 PM EST
Where
Madison County, Anderson
Reported by
LAW ENFORCEMENT
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353957, 5353958, 5353959, 5353962, 5353963, 5353960, 5353961, 5353968, 5353965, 5353964, 5353969, 5353966, 5353967.